California, 2012

Tornado and Flash Flooding in California, December 21 to 23, 2012

December 21 to 23, 2012 · NWS MTR · 37 events in 10 counties and zones

A series of storm systems, part of a large Atmospheric River type of pattern, impacted the area during late December 2012. From the 21st through 26th of December, heavy rain, gusty winds, flooding, and mudslides occurred across the Bay Area in these consecutive events.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$2.9 million
Crop damage
$500,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MTR wrote it up.

A series of storm systems, part of a large Atmospheric River type of pattern, impacted the area during late December 2012. From the 21st through 26th of December, heavy rain, gusty winds, flooding, and mudslides occurred across the Bay Area in these consecutive events. Downed trees, powerlines, and flooded roadways impacted residents over the Christmas holiday season. The event included a tornado touchdown on the coast of Santa Cruz County which brought extensive damage to portions of a greenhouse and flower growing operations. These storms followed a series of significant storms in late November and early December.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Dec 20, 9:56 PM PST, 2 hours 4 minutes earlier.

Area forecast discussion, Dec 20, 9:56 PM PST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
956 PM PST THU DEC 20 2012

.DISCUSSION...AS OF 8:45 PM PST THURSDAY...CLOUDS WITH THE
INCOMING SHORTWAVE TROUGH WILL RAPIDLY SPREAD OVER THE AREA
TONIGHT. SOUTHWEST FLOW AND MILDER AIR ALOFT WILL CONTINUE TO
SPREAD IN OVER THE TOP OF THE RECENTLY COLDER AIRMASS. INCREASED
CLOUDS...RAIN AND EVENTUALLY BETTER VERTICAL MIXING WILL SUSPEND
THE TEMPERATURES DECLINE OVERNIGHT SO IT WILL NOT BE AS COLD
TONIGHT. UPWARD VERTICAL MOTION DUE TO WARM AIR ADVECTION WILL
SPREAD RAIN FROM THE NORTH BAY COUNTIES SOUTHWARD ACROSS THE
REMAINDER OF THE BAY AREA TONIGHT. THE RAIN WILL REACH THE CENTRAL
COAST FRIDAY. WINDS WILL INCREASE OVERNIGHT AS WELL. A WIND
ADVISORY REMAINS IN EFFECT TONIGHT FOR THE NORTH BAY
MOUNTAINS...COASTAL NORTH BAY AND SAN FRANCISCO. SOME REPORTS IN
THE NORTH BAY PRESENTLY INDICATE WIND GUSTS UP TO 35-40 MPH.

MODEL FORECASTS HAVE BEEN CONSISTENTLY PAINTING A WET WEATHER
SCENARIO OVER THE BAY AREA AND CENTRAL COAST FROM LATE TONIGHT
THROUGH THE WEEKEND. INDIVIDUAL SHORTWAVES WILL ARRIVE OFF THE
EASTERN PACIFIC. THE NEXT SHORTWAVE WILL BRING RAIN TO THE AREA
LATE FRIDAY NIGHT THROUGH SATURDAY AND ANOTHER IN THE PIPELINE
WILL ARRIVE SUNDAY. STORM TOTALS THROUGH SUNDAY ARE FORECAST TO
ADD UP TO AS MUCH AS 5 AND 6 INCHES NORTH BAY...POSSIBLY SLIGHTLY
HIGHER AMOUNTS IN THE HILLS AND MOUNTAINS...SLOPING DOWN TO
ROUGHLY 2 TO 4 INCHES OVER THE CENTRAL COAST...AGAIN HIGHEST IN
THE HILLS AND MOUNTAINS. AS OF THE MOMENT RAIN HAS BEEN ADDING UP
OVER THE NORTH BAY LOCALS WITH ALMOST A 1/2 INCH SO FAR AT THE
HAWKEYE RAWS IN SONOMA COUNTY. RAIN RATES ARE PRESENTLY RUNNING
BETWEEN 0.10 TO 0.15 INCHES PER HOUR.

FORECAST RAINFALL TOTALS WILL LIKELY ADD UP TO AT LEAST SOME
NUISANCE FLOODING AT TIMES THROUGH THE HOLIDAY WEEKEND. MAINSTEM
RIVER FLOODING DOES NOT APPEAR TO BE A CONCERN. THE TIMING OF THE
RAINFALL AND HIGHER TRAFFIC VOLUMES ON THE ROADS AND IN THE AIR
WILL UNDOUBTEDLY CREATE SOME TRAVEL ISSUES. BEST PLAN OF ACTION IS
TO BE READY FOR IT...ALLOW EXTRA TIME TO TRAVEL AND ARRIVE SAFELY
TO YOUR DESTINATION. IF TRAVEL INCLUDES I-80 AND THE ROUTE 50
CORRIDORS EXPECT HEAVY SNOW AND MOST LIKELY CHAIN RESTRICTIONS
OVER THE SIERRA NEVADA.

A BRIEF DRY SPELL WILL ARRIVE MONDAY AND CHRISTMAS EVE. A RELATIVELY
FASTER MOVING SHORTWAVE WILL BRING RAINFALL TO THE ENTIRE AREA ON
CHRISTMAS DAY AND NIGHT. SINCE THIS WILL BE A FASTER MOVING SYSTEM
RAINFALL TOTALS WITH THIS WILL LIKELY ADD UP TO 1/2 INCH TO 1 INCH.

PRESENT FORECAST LOOKS GOOD. NO UPDATES ARE EXPECTED TONIGHT.

THE WINTER SOLSTICE ARRIVES AT 11:12Z FRIDAY...THAT IS 3:12 AM PST
FRIDAY DECEMBER 21ST.

&&

.AVIATION...AS OF 9:56 PM PST THURSDAY...FOR 06Z TAFS. THE
OPERATIVE WORD SEEMS TO BE SLOW...AS IN SLOW MOVING FRONT. RAIN
CONTINUES TO FALL AT KSTS AND SLOWING WORKING TOWARDS THE SF BAY
TERMINALS. LIGHT RAIN SHOULD REACH KSFO AND KOAK AROUND SUNRISE
WITH BIGGER IMPACT BEING STRONG SOUTHEAST WINDS. LATEST SOLUTIONS
NOW SHOW RAIN NOT REACHING KMRY UNTIL CLOSER TO MIDDAY.
NONETHELESS THE COMBINATION OF SE WINDS...WET RUNWAYS AND LOW CIGS
WONT BE IDEAL FOR AIR TRAVEL AROUND THE BAY AREA.

VICINITY OF KSFO...WINDS STAYING DUE SOUTH ALTHOUGH THEY MAY VEER
SLIGHTLY SE OVERNIGHT. RAIN SHOULD ARRIVE CLOSE TO SUNRISE WITH
WET RUNWAYS AND LOWERING CIGS EXPECTED FOR MUCH OF THE DAY.

KSFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...SLOW MOVING FRONT WILL KEEP VFR
CONDITIONS OVERNIGHT. INCREASING SE WINDS...LOWERING CIGS WITH -RA
DEVELOPING BY 16-19Z FRIDAY.

&&

.MARINE...AS OF 5:16 PM PST THURSDAY...SOUTHERLY WINDS WILL
INCREASE TONIGHT AS A STRONG LOW PRESSURE SYSTEM APPROACHES THE
CALIFORNIA COAST. SOUTHERLY WINDS WILL REACH GALE FORCE IN MANY
AREAS ACROSS THE COASTAL WATERS. THESE STRONG PROLONGED WINDS WILL
GENERATE STEEP FRESH SWELL. AT THE SAME TIME A MODERATE TO LONG
PERIOD NORTHWEST SWELL WILL MOVE INTO THE WATERS. THIS SWELL IS
FORECAST TO BUILD TO 15 TO 20 FEET WITH A PERIOD OF 16 TO 17
SECONDS. THIS SWELL HAS ENTERED THE NORTHERN WATERS AND WILL
SPREAD SOUTHWARD OVERNIGHT. THE COMBINATION OF THE LARGE
NORTHWEST SWELL AND STRONG SOUTHERLY WINDS AND STEEP WIND DRIVEN
SEAS WILL RESULT IN A DANGEROUS AND CHAOTIC SEA STATE. MARINERS
ARE URGED TO USE CAUTION WHEN NAVIGATING THE WATERS THROUGH THE
WEEKEND. PLEASE CONTINUE TO MONITOR THE FORECAST CLOSELY FOR THE
LATEST INFORMATION ON THESE HAZARDOUS CONDITIONS.

PEOPLE VISITING THE BEACHES SHOULD EXPECT STRONG SOUTHERLY WINDS
AND PERIODS OF RAIN. ALTHOUGH A LARGE NORTHWEST SWELL IS EXPECTED
THE STRONG SOUTHERLY WINDS WILL MAKE THE SEA CHOPPY AND
UNPREDICTABLE...RESULTING IN POOR SURF CONDITIONS. HOWEVER...LARGE
UNEXPECTED WAVES WILL PUSH ON TO THE BEACHES PERIODICALLY THROUGH
THIS WEEKEND...ENHANCING THE CHANCE OF BEACH GOERS BEING WASHED
INTO THE SEA WHILE WALKING THE BEACHES OR FISHING FROM ROCKS.
PLEASE BE CAREFUL AND KEEP A WATCHFUL EYE ON THE OCEAN WHILE
VISITING THE BEACHES.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
 .TNGT...WIND ADVISORY...FROM 7 PM PST TIL 10 AM PST FRIDAY
                             FOR SAN FRANCISCO AND THE SAN MATEO
                             COUNTY COAST
             WIND ADVISORY...TIL 4 AM PST FRIDAY FOR THE NORTH
                             BAY COAST AND MOUNTAINS
             SCA...PIGEON PT TO PT PINOS 0-10 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM
             SCA...PIGEON PT TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...PT ARENA TO PT REYES 0-10 NM FROM 4 AM
             SCA...PT ARENA TO PIGEON PT 10-60 NM FROM 4 AM
             GLW...PT ARENA TO PT REYES 0-10 NM
             GLW...PT ARENA TO PIGEON PT 10-60 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR
             SCA...SF BAY

&&

PUBLIC FORECAST: CANEPA
AVIATION/MARINE: RWW

VISIT US AT WWW.WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.SANFRANCISCOBAYAREA.GOV
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA
Hazardous weather outlook, Dec 20, 3:09 PM PST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
309 PM PST THU DEC 20 2012

CAZ505-507-212315-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY MOUNTAINS-
309 PM PST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AFTERNOON AND THURSDAY NIGHT

PERIODS OF RAIN AND GUSTY WINDS CAN BE EXPECTED. A WIND ADVISORY
IS IN EFFECT TIL 4 AM PST.

* WIND ADVISORY...SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF RAIN IS EXPECTED THROUGH THE PERIOD. THERE COULD BE A
BREAK IN THE RAIN ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ006-509-212315-
SAN FRANCISCO-SAN FRANCISCO PENINSULA COAST-
309 PM PST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AFTERNOON AND THURSDAY NIGHT

RAIN WILL DEVELOP BY THE EVENING HOURS ALONG WITH GUSTY WINDS. A
WIND ADVISORY IS IN EFFECT FROM 7 PM PST TIL 10 AM PST FRIDAY.

* WIND ADVISORY...SEE SFONPWMTR - WWUS76 KMTR FOR DETAILS *

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF RAIN IS EXPECTED THROUGH THE PERIOD. THERE COULD BE A
BREAK IN THE RAIN ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

CAZ506-508-510>513-516>518-528>530-212315-
NORTH BAY INTERIOR VALLEYS-SAN FRANCISCO BAY SHORELINE-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
309 PM PST THU DEC 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN FRANCISCO BAY AREA AND
MONTEREY BAY AREA.

.DAY ONE...THURSDAY AFTERNOON AND THURSDAY NIGHT

PERIODS OF RAIN WILL DEVELOP THIS AFTERNOON IN THE NORTH BAY AND
SPREAD SOUTH OVERNIGHT. WINDS COULD BE GUSTY AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PERIODS OF RAIN IS EXPECTED THROUGH THE PERIOD. THERE COULD BE A
BREAK IN THE RAIN ON CHRISTMAS DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.

The radar

The San Francisco radar (KMUX), 67 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

14 flash flood, 8 flood, 8 strong wind, 4 debris flow, 2 heavy rain, 1 tornado. Local standard time, as filed.

Heavy Rain, San Mateo

When
December 21, 12:00 AM PST to 11:59 PM PST
Where
San Mateo County, (Sfo)sfo Intl Arpt
Reported by
Newspaper
Coordinates
37.620, -122.380

More than 100 flights were cancelled in and out of San Francisco International Airport (KSFO) due to the heavy rain and low clouds on one of the busiest travel days of the year. Passengers were delayed for an average of 3 hours because two runways were shut down.

Flood, Marin

When
December 21, 12:00 PM PST
Where
Marin County, 0.98 mi NNE of Hamlet
Cause
Heavy Rain
Property damage
$5,000
Reported by
Newspaper
Coordinates
38.233, -122.912

Two motorists had to be rescued from waist deep water on Highway 1 where Walker Creek flooded the roadway near Tomales. The road was then closed due to high water.

Tornado, Santa Cruz

When
December 22, 6:59 AM PST to 7:02 AM PST
Where
Santa Cruz County, 2.76 mi S of Ellicott to 1.49 mi SSE of Ellicott
Rating
EF0
Path length
1.07 mi
Path width
20 yd
Property damage
$40,000
Crop damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.880, -121.830

EF-0 tornado moved onshore from Monterey Bay into coastal Santa Cruz County in the early morning of December 22. The tornado caused tree damage and significant damage to commercial greenhouse structures at a large farm. Broken fiberglass panels and bent metal frame poles were observed at the greenhouse with debris thrown several dozen yards south of the damage path into adjacent fields. the tornado caused additional minor damage to 4 adjacent greenhouse structures. Debris was wrapped around electric poles south of the damage path. The greenhouse operators indicated that they lost 25 percent of their lisianthus flower crop, over 3,000 Gerbea crop, and 40,000 square feet of greenhouse space. Minor tree damage was observed along San Andreas Road nearby. Damage path was 1.07 miles and 20 yards wide. Damage consistent with an EF-0 tornado estimated at 75 MPH.

Strong Wind, Santa Cruz Mountains

When
December 22, 9:15 AM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Cal Fire reported a tree fell onto a house in Bonny Doon on Northwest Drive. No injuries ocurred.

Heavy Rain, Sonoma

When
December 22, 2:25 PM PST
Where
Sonoma County, 0.69 mi S of Schellville Arpt
Deaths
0 direct, 1 indirect
Injuries
0 direct, 2 indirect
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
38.210, -122.450

California Highway Patrol reported a two car accident during heavy rainfall in Napa County. At 2:25 PM on Saturday the 22nd of December, a car heading southbound on Highway 121 near the Viansa winery lost control on a curve, crossed the center line and was hit broadside by oncoming traffic. The driver was killed at the scene and the passenger sustained significant injuries and was airlifted. The driver of the car in oncoming traffic was also airlifted with significant injuries.

Strong Wind, Santa Cruz Mountains

When
December 22, 10:00 PM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$5,000
Reported by
Newspaper
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Wires were downed due to high winds in Corralitos. Eureka Canyon Road near Old Evans Road was closed around 10 PM.

Strong Wind, Santa Cruz Mountains

When
December 22, 10:15 PM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

A 30 foot tree fell on Ice Cream Grade, near Winter Creek Road with no major damage and no injuries.

Flash Flood, Sonoma

When
December 23, 8:31 AM PST
Where
Sonoma County, 0.88 mi SE of Penngrove to 1.02 mi SSE of Penngrove
Cause
Heavy Rain
Property damage
$500
Reported by
Mesonet
Coordinates
38.290, -122.660

The gauge on Willow Brook at Penngrove Park reached a level of 60.9 feet. Flooding begins in Penngrove Park with water going out of its banks and flooding the park at 60.7 feet.

Strong Wind, North Bay Interior Valleys

When
December 23, 10:00 AM PST
Where
North Bay Interior Valleys forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Wind blew down a large pine tree, which crashed into a playground structure in Corte Madera's Town Park on Sunday morning.

Flood, Sonoma

When
December 23, 11:00 AM PST
Where
Sonoma County, 2.07 mi W of Cotati to 2.08 mi W of Cotati
Cause
Heavy Rain
Property damage
$40,000
Reported by
County Official
Coordinates
38.328, -122.738

During vigorous rain, Stony Point Road had to be closed in Coati. A 48 inch culvert underneath the road collapsed and left behind a 10 foot hole in the middle of Stony Point Road, in front of the Sports City Indoor Complex. Engineers planned emergency repairs to reopen the road by the end of the next day.

Debris Flow, Sonoma

When
December 23, 11:00 AM PST
Where
Sonoma County, 1.81 mi W of Annapolis to 1.69 mi WSW of Annapolis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.717, -123.403

Mudslides closed Annapolis Road for several hours, east of Highway 1.

Flash Flood, Sonoma

When
December 23, 11:16 AM PST
Where
Sonoma County, 0.88 mi SE of Penngrove to 0.92 mi SE of Penngrove
Cause
Heavy Rain
Property damage
$1,000
Reported by
Mesonet
Coordinates
38.290, -122.660

Willow Brook at Penngrove Park gauge reached 62.1 feet. At a level of 60.7 feet, water from the Brook goes out of the banks and flooding begins in Penngrove Park. Above 62.0 feet, Willow Brook will flood downstream of Penngrove Park as well.

Flash Flood, Santa Cruz

When
December 23, 11:21 AM PST
Where
Santa Cruz County, 0.76 mi NNW of Soquel to 0.74 mi NNW of Soquel
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
36.990, -121.956

Stream Gauge on Soquel Creek reported water levels on the creek had risen to 14.62 feet. Flooding on the Creek begins above 14.5 feet.

Debris Flow, Santa Cruz

When
December 23, 12:00 PM PST
Where
Santa Cruz County, 8.09 mi N of Aptos to 8.04 mi N of Aptos
Cause
Heavy Rain
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.096, -121.885

Highland Way in the Santa Cruz Mountains was blocked by a mudlside. The road was initially flooded due to heavy rain and then a mudslide ocurred shortly after. The slide blocked all traffic and closed the road. Public works estimated the road will be closed for one week.

Debris Flow, Monterey

When
December 23, 12:00 PM PST
Where
Monterey County, 5.21 mi SE of Posts to 5.24 mi SE of Posts
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
36.180, -121.700

A massive rock and mud slide near Partinigton Creek blocked US Highway 1 and a private road leading into a Partington Ridge neighborhood. 32 homes were isolated due to the rocks and mud blocking the roadway. Highway 1 was closed for 5 days due to the slide until one lane could be opened again. More than 40 stranded tourists slept in their cars Saturday night December 22nd as they had no way to get out of the area. Repairs took several weeks.

Strong Wind, North Bay Interior Valleys

When
December 23, 12:00 PM PST to 3:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$9,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

Downed power lines and a fallen tree closed Highway 12 near Watmaugh Road, south of Sonoma, for several hours on Sunday afternoon, December 23.

Flood, Sonoma

When
December 23, 12:00 PM PST to 12:20 PM PST
Where
Sonoma County, 0.48 mi NNW of Graton to 0.46 mi NNW of Graton
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
38.436, -122.874

A van full of people stalled in knee-deep water from Atascadero Creek on Graton Road. The people were stranded for 20 minutes before being rescued by fire crews.

Flood, Napa

When
December 23, 12:15 PM PST to 2:15 PM PST
Where
Napa County, 1.1 mi NE of Yountville to 1.17 mi NE of Yountville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.411, -122.356

Hopper Creek rose to the top of the bridge on Finnell Road, overflowed down Mulberry Street, and flooded the south end of Heather Street.

Flood, Napa

When
December 23, 12:15 PM PST to 2:15 PM PST
Where
Napa County, 0.64 mi E of Yountville to 0.66 mi E of Yountville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.398, -122.358

Washington Street was flooded on both sides of its intersection with California Drive for several hours early in the afternoon of December 23. The Napa Valley Wine train shortened its route due to water on the tracks.

Strong Wind, North Bay Interior Valleys

When
December 23, 1:00 PM PST
Where
North Bay Interior Valleys forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
38.362, -122.667 (the zone’s center; the record gives no point)

High winds brought down a power pole and trees in Schellville on Broadway, south of Watermaugh. Broadway was closed for several hours.

Flood, Sonoma

When
December 23, 1:00 PM PST to 1:45 PM PST
Where
Sonoma County, 1.36 mi NNW of Schellville Arpt to 1.24 mi NNW of Schellville Arpt
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
38.237, -122.463

Heavy rain flooded the intersection of Highways 12 and 121 in Schellville for about 45 minutes. Traffic was blocked and could not cross the intersection during this time.

Flash Flood, Sonoma

When
December 23, 2:46 PM PST
Where
Sonoma County, 0.88 mi SE of Penngrove to 0.94 mi SE of Penngrove
Cause
Heavy Rain
Property damage
$500
Reported by
Mesonet
Coordinates
38.290, -122.660

The gauge on Willow Brook at Penngrove Park reached a level of 61.6 feet. Flooding begins in Penngrove Park with water going out of its banks and flooding the park at 60.7 feet.

Flash Flood, Santa Cruz

When
December 23, 3:00 PM PST
Where
Santa Cruz County, 0.69 mi S of Mt Hermon to 0.61 mi S of Mt Hermon
Cause
Heavy Rain
Property damage
$500
Reported by
Mesonet
Coordinates
37.040, -122.070

The Big Trees gauge on the San Lorenzo River reached a level of 17.55 feet. Minor flooding in the area begins with levels above 17.0 feet at this location.

Flood, Santa Clara

When
December 23, 3:00 PM PST
Where
Santa Clara County, 1.18 mi SSW of Palo Alto Arpt to 1.17 mi SSW of Palo Alto Arpt
Cause
Heavy Rain
Property damage
$2.7 million
Reported by
Newspaper
Coordinates
37.454, -122.126

Heavy rain caused San Francisquito Creek to flood and briefly overtop a levee in East Palo Alto. Numerous other seeps and areas where water bubbled through the levee were also noted in the area. Homes on Verbena Drive nearest the levee were evacuated. Officials placed sandbags on top of the levees to temporarily strengthen the flood defenses.

Flash Flood, Santa Cruz

When
December 23, 4:45 PM PST
Where
Santa Cruz County, 0.69 mi S of Mt Hermon to 0.64 mi S of Mt Hermon
Cause
Heavy Rain
Property damage
$500
Reported by
Mesonet
Coordinates
37.040, -122.070

The Big Trees gauge on the San Lorenzo River reached 20.41 feet. Flooding on the river at this locations begins with levels above 17.0 feet.

Flash Flood, San Mateo

When
December 23, 5:15 PM PST
Where
San Mateo County, 0.22 mi NNE of Pescadero to 0.31 mi NNE of Pescadero
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
37.253, -122.379

Levels at the gauge on Pescadero Creek near Pescadero reached 12.86 feet. Minor flooding on the Creek at this location will begin with levels above 12.0 feet.

Flash Flood, Santa Cruz

When
December 23, 5:15 PM PST
Where
Santa Cruz County, 0.86 mi NNW of Soquel to 0.82 mi NNW of Soquel
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
36.991, -121.957

Soquel Creek stream gauge near Soquel reported a water level of 15.04 feet. In this area, Flooding begins at 14.5 feet. This is the peak value of the flash flooding event.

Flash Flood, San Mateo

When
December 23, 5:30 PM PST
Where
San Mateo County, 36.32 mi SE of Loma Mar to 36.28 mi SE of Loma Mar
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
36.939, -121.769

The water level on Corralitos Creek gauge at Freedom reached 11.61 feet. At this location, minor flooding begins above 11.5 feet.

Strong Wind, Santa Cruz Mountains

When
December 23, 6:00 PM PST
Where
Santa Cruz Mountains forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$7,000
Reported by
Newspaper
Coordinates
37.230, -122.021 (the zone’s center; the record gives no point)

Highway 9 was closed near El Solyo Heights Drive in Felton due to wires falling across the road.

Strong Wind, Northern Monterey Bay

When
December 23, 6:15 PM PST
Where
Northern Monterey Bay forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
37.022, -122.010 (the zone’s center; the record gives no point)

Lincoln Street in Watsonville was closed after high winds blew a tree down onto powerlines, all of which fell into the road.

Flash Flood, Santa Cruz

When
December 23, 6:30 PM PST
Where
Santa Cruz County, 0.69 mi S of Mt Hermon to 0.56 mi S of Mt Hermon
Cause
Heavy Rain
Property damage
$500
Reported by
Mesonet
Coordinates
37.040, -122.070

The water level on the San Lorenzo River at the Big Trees Gauge reached 18.65 feet. Minor flooding begins at this location at levels above 17.0 feet.

Flash Flood, San Mateo

When
December 23, 6:45 PM PST
Where
San Mateo County, 0.31 mi N of Pescadero to 0.17 mi NNE of Pescadero
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
37.254, -122.379

The water level on the Pescadero Creek at Pescadero gauge reached 14.56 feet. Flooding begins at this location at levels above 12.0 feet. This is the peak level of the flash flood event.

Flash Flood, San Mateo

When
December 23, 7:00 PM PST
Where
San Mateo County, 0.29 mi N of Pescadero to 0.16 mi NE of Pescadero
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
37.254, -122.379

The water level on the Pescadero Creek at Pescadero gauge reached 14.47 feet. Minor flooding begins at levels above 12.0 feet at this location.

Debris Flow, Santa Cruz

When
December 23, 7:00 PM PST
Where
Santa Cruz County, 2.19 mi WNW of Felton to 2.22 mi WNW of Felton
Cause
Heavy Rain
Property damage
$1,000
Reported by
Newspaper
Coordinates
37.058, -122.118

Heavy rain caused a mudslide which blocked the southbound lanes of Felton Empire Road, near Bonny Doon.

Flood, Santa Cruz

When
December 23, 7:00 PM PST to 10:00 PM PST
Where
Santa Cruz County, Mt Hermon to 0.22 mi ENE of Mt Hermon
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
37.050, -122.070

Evacuations to 50 homes in Felton on Sunday night. The San Lorenzo River flooded several streets, including Sylvan Way, River Road, Covered Bridge Road and Circle Road. Residents were able to return home around 11:00 PM that night.

Flash Flood, Santa Cruz

When
December 23, 7:15 PM PST
Where
Santa Cruz County, 0.69 mi N of Freedom to 0.58 mi NNE of Freedom
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
36.940, -121.770

The water levels on the Corralitos Creek at Freedom gauge reached 12.45 feet. Flooding begins at levels of 12.0 feet at this location.

Flash Flood, San Mateo

When
December 23, 8:15 PM PST
Where
San Mateo County, 0.29 mi N of Pescadero to 0.15 mi NE of Pescadero
Cause
Heavy Rain
Property damage
$500
Reported by
Official NWS Observations
Coordinates
37.254, -122.379

The water level on the Pescadero Creek at Pescadero gauge reached 13.23 feet. At this location, flooding occurs with levels above 12.0 feet.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heavy Rain, Sonoma2012-12-2250MaleVehicle/Towed TrailerIndirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyThe tornado archive for California, 2012Warnings in California, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426054, 426211, 425184, 426081, 426053, 426084, 426085, 425192, 426212, 426194, 426195, 425185, 425186, 426090, 426101, 426200, 426210, 426079, 426080, 426048, 426050, 425187, 425188, 426213, 425189, 425190, 425191, 425193, 426067, 426065, 425194, 425195, 425196, 426061, 426193, 425197, 425198.